Aims: To investigate serial electrocardiogram (ECG) parameters, haemodynamic changes and arrhythmias following venlafaxine overdose.
Methods: The study included 369 venlafaxine overdoses in 273 patients presenting to a toxicology unit where an ECG was available. Demographic information, details of ingestion, haemodynamic effects [heart rate and blood pressure (BP)] and complications (arrhythmias and conduction defects) were obtained. ECG parameters (QT, QRS) were measured manually and analysed by visual inspection, including plotting QT-HR pairs on a QT nomogram.
Results: The median ingested dose was 1500 mg [interquartile range (IQR) 600-3000 mg; range 75-13 500 mg). Tachycardia occurred in 54% and mild hypertension (systolic BP >140 mmHg) in 40%. Severe hypertension (systolic BP >180 mmHg) and hypotension (systolic BP <90 mmHg) occurred in 3% and 5%, respectively. No arrhythmias occurred based on continuous telemetry, and conduction defects were found in only seven of 369 admissions; five of these conduction defects were pre-existing abnormalities. In 22 admissions [6%, 95% confidence interval (CI) 4-10] there was an abnormal QT-HR pair, with larger doses being more likely to be associated with an abnormal QT. The median maximum QRS width was 85 ms (IQR 80-90 ms; range 70-145 ms) and the QRS was greater than 120 ms in only 24 admissions (7%, 95% CI 4-10).
Conclusions: Venlafaxine overdose causes only minor abnormalities in the QT and QRS intervals, unlikely to be associated with major arrhythmias, except possibly with large doses.